Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Milwaukee, WI

May 20, 2004Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 20, 2004, 8:14 PM CDT for Racine County, Wisconsin. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2004, 8:14 PM CDT (01:14 UTC)
Expired
May 20, 2004, 8:45 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Racine County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:22 PM CDTHAIL 11 W Racine, WI
May 20, 8:23 PM CDTHAIL 1.751 Se Elmwood Park, WION LAKESHORE...JUST NORTH OF THE RACINE/KENOSHA COUNTY LINE ON HWY 32.
May 20, 8:36 PM CDTHAIL 1.751 W Racine, WI
May 20, 8:36 PM CDTHAIL 21 W Racine, WIMEASURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS53 KMKX 210114
SVRMKX
WIC101-210145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
814 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RACINE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 845 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED OVER UNION GROVE...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STURTEVANT BY 825 PM CDT.
  RACINE BY 835 PM CDT.
  WIND POINT BY 840 PM CDT.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. SEEK SHELTER IMMEDIATELY

LAT...LON 4267 8777 4267 8811 4276 8812 4277 8792
          4279 8777

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 20, 2:00 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 20 2004

.DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND
SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING.

SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY
FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH
THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING
SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN-
ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG
UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS
MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO
FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG
LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH
SUNDAY.

BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD
TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND
SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND
NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON
FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET.

GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

EISE
Hazardous weather outlook, May 20, 8:30 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 AM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-211027-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
830 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM
WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN
SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY
RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE.
LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO
POTENTIAL FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

EISE

In the hours before

Special weather statement, May 20, 6:04 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
604 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202341-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
604 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A SEVERE THUNDERSTORM HAS RAPIDLY DEVELOPED ALONG THE WISCONSIN AND
ILLINOIS BORDER OF GREEN COUNTY. IT IS MOVING EAST AT 20 MPH AND MAY
AFFECT THE CITY OF CLARNO BEFORE 620 PM. IF THE STORM HOLDS TOGETHER
IT WILL REACH FAR SOUTHWEST ROCK COUNTY BY 630 PM.

THE REST OF SOUTHERN WISCONSIN HAS QUIET SKIES AT THIS TIME.
Special weather statement, May 20, 6:11 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202341-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
611 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

SEVERE THUNDERSTORM ACTIVITY WAS DEVELOPING RAPIDLY ALONG THE
WISCONSIN ILLINOIS BORDER EARLY THIS EVENING. THE STORMS ARE MOVING
EAST AT ABOUT 25 MPH.  THUNDERSTORMS ARE EXPECTED TO MOVE FROM
SOUTHERN GREEN COUNTY NEAR CLARNO AND SOUTH OF JUDA...EAST INTO SOUTH
CENTRAL ROCK COUNTY NEAR NEWARK AND BELOIT BY 715 PM.

PEOPLE IN FAR SOUTHERN WISCONSIN SHOULD BE PREPARED FOR DANGEROUS
THUNDERSTORMS. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH AN
INCH OR MORE POSSIBLE IN A VERY SHORT TIME. LARGE HAIL AND WINDS TO
60 MPH ARE POSSIBLE AS WELL.
Special weather statement, May 20, 6:38 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
638 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-210014-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
638 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A STRONG THUNDERSTORM CONTINUES TO ROLL ALONG THE WISCONSIN ILLINOIS
BORDER NEAR FAR SOUTHEAST GREEN COUNTY.  THE THUNDERSTORM THAT
PROMPTED A WARNING FOR GREEN COUNTY IS BEGINNING TO DIMINISH IN
INTENSITY AND DRIFT SLIGHTLY SOUTHEAST INTO ILLINIOS.  OTHER STORMS
ARE DEVELOPING IN FAR SOUTHERN ROCK COUNTY BETWEEN NEWARK AND BELOIT
AND MAY PRODUCE HAIL...STRONG WINDS AND TORRENTIAL RAINFALL AS IT
MOVES THROUGH.

MORE STRONG THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHEAST WISCONSIN
FOR THE NEXT HOUR OR SO...ESPECIALLY IN SOUTHERN ROCK...WALWORTH AND
KENOSHA COUNTIES.  PEOPLE IN THIS AREA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.
Special weather statement, May 20, 7:10 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
710 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-210044-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
710 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FOR KENOSHA...RACINE AND WALWORTH
COUNTIES CONTINUES UNTIL 10 PM CDT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHES FROM SOUTHERN
WALWORTH COUNTY NEAR NEWARK...EAST ALONG THE KENOSHA AND RACINE
COUNTY LINE NEAR ELWOOD PARK ALONG THE LAKE. THE STORMS WERE MOVING
EAST AT 30 MPH. PEOPLE IN THIS AREA SHOULD BE ALERT TO THESE
DANGEROUS STORMS UNTIL THEY EXIT THE AREA BY AROUND 8 PM CDT. THESE
STORMS MAY PRODUCE LARGE HAIL AND TORRENTIAL RAINFALL. FLOODING OF
LOW LYING AREAS IS POSSIBLE.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
MILWAUKEE...JEFFERSON...WAUKESHA...LAFAYETTE...GREEN AND ROCK
COUNTIES.

DAVIS
Local storm report, May 20, 7:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             SALEM                   42.55N 88.11W
05/20/2004  1.00 INCH        KENOSHA            WI   TRAINED SPOTTER

0735 PM     HAIL             SALEM                   42.55N 88.11W
05/20/2004  1.00 INCH        KENOSHA            WI   FIRE DEPT/RESCUE

            1 INCH HAIL ON HWY 83 IN SALEM...SOUTH OF HWY 50.

&&

WOOD
Special weather statement, May 20, 7:55 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-210130-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
755 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FOR KENOSHA...RACINE AND WALWORTH
COUNTIES CONTINUES UNTIL 10 PM CDT...

STRONG TO SEVERE THUNDERSTORMS CONTINUE ACROSS KENOSHA AND SOUTHERN
WALWORTH COUNTIES. THESE STORMS ARE MOVING EAST AT 30 MPH.

AFTER THE STORMS EXIT TO THE SOUTH BY 830 OR 9 PM CDT...SOUTHERN
WISCONSIN SHOULD BE RELATIVELY QUIET AT LEAST INTO THE EARLY MORNING
HOURS. THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL AND LARGE HAIL.
 SOME FLOODING OF URBAN AREAS HAS BEEN REPORTED IN THE CITY OF
PADDOCK LAKE AND 1 INCH HAIL WAS REPORTED IN SALEM.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Marine WarningMKX2 hr
May 20, 7:11 PM CDTSpecial Marine WarningMKX2 hr
May 20, 7:26 PM CDTSpecial Marine WarningMKX64 min
May 20, 7:57 PM CDTFlash Flood WarningMKXKenosha2 hr
May 20, 8:02 PM CDTSevere Thunderstorm WarningMKXKenosha28 min
May 20, 8:23 PM CDTFlash Flood WarningMKXRacine97 min
May 20, 8:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine49 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:51 AM CDTSevere Thunderstorm WarningMKXRock, Walworth39 min
May 21, 9:05 AM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine25 min
May 21, 9:29 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine31 min
May 21, 3:16 PM CDTSevere Thunderstorm WarningMKXSauk29 min
May 21, 3:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane49 min
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 6:17 PM CDTFlash Flood WarningMKXKenosha, Racine, Walworth4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.